Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS Sioux Falls, SD

May 17, 2019Brookings County, South Dakota; Lincoln County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2019, 8:14 PM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2019, 8:14 PM CDT (01:14 UTC)
Expired
May 17, 2019, 8:45 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lincoln County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:18 PM CDTHAIL 13 Ese Bushnell, SD
May 17, 8:23 PM CDTTSTM WND DMGAurora, SDMINOR SHINGLE AND SOFFIT DAMAGE. REPORTED VIA SOCIAL MEDIA. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
683 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS53 KFSD 180114
SVRFSD
MNC081-SDC011-180145-
/O.NEW.KFSD.SV.W.0004.190518T0114Z-190518T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
814 PM CDT Fri May 17 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  West central Lincoln County in southwestern Minnesota...
  Eastern Brookings County in east central South Dakota...

* Until 845 PM CDT.

* At 814 PM CDT, a severe thunderstorm was located near Elkton, or 11
  miles east of Brookings, moving north at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  White around 830 PM CDT.
  Hendricks around 840 PM CDT.

Other locations impacted by this severe thunderstorm include
Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4424 9644 4425 9668 4452 9668 4451 9633
TIME...MOT...LOC 0114Z 186DEG 32KT 4429 9656 

HAIL...1.00IN
WIND...<50MPH
 
$$

JM
2 follow-up statements
605 
WWUS53 KFSD 180133
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
833 PM CDT Fri May 17 2019

MNC081-SDC011-180145-
/O.CON.KFSD.SV.W.0004.000000T0000Z-190518T0145Z/
Lincoln MN-Brookings SD-
833 PM CDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL LINCOLN AND NORTHEASTERN BROOKINGS COUNTIES...

At 832 PM CDT, a severe thunderstorm was located near White, or 16
miles northeast of Brookings, moving north at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of west
central Lincoln and northeastern Brookings Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4435 9640 4436 9668 4452 9668 4451 9633
TIME...MOT...LOC 0132Z 186DEG 32KT 4446 9654 

HAIL...1.00IN
WIND...<50MPH
 
$$

JM
988 
WWUS53 KFSD 180140
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
840 PM CDT Fri May 17 2019

MNC081-SDC011-180150-
/O.EXP.KFSD.SV.W.0004.000000T0000Z-190518T0145Z/
Lincoln MN-Brookings SD-
840 PM CDT Fri May 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LINCOLN AND
NORTHEASTERN BROOKINGS COUNTIES WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4435 9640 4436 9668 4452 9668 4451 9633
TIME...MOT...LOC 0140Z 186DEG 32KT 4445 9654 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:41 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 17, 6:41 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
641 PM CDT Fri May 17 2019

.SHORT TERM...(This Evening through Tonight)
Issued at 405 PM CDT Fri May 17 2019

The main focus today has been on thunderstorm timing and strength,
focusing on the next 24 hours.

The large scale pattern features an amplified trough over the
Rockies, with a jet streak over the central High Plains and another
jet over the Great Lakes. This puts the region in a favorable
location for large-scale ascent, which will increase over time as
the upper-level trough moves eastward. The surface low pressure
sits over southwest Nebraska with a warm front over northern
Nebraska.

Scattered weak showers and thunderstorms persist through the
afternoon; however, the biggest threat for strong storms will be
over south central South Dakota, for places south and west of
Chamberlain, Mitchell, and Tyndall. It's here where instability,
shear, and forcing line up best. Despite being on the cold side of
the warm front, cool temperatures aloft will keep 1000 to 2000
J/kg of CAPE over areas south of I-90 through this evening.
Storms that have initiated over central Nebraska will move
northeast impacting the aforementioned areas in the 6 pm to 9 pm
timeframe. Despite convection drifting north of the warm front,
instability and elevated bulk shear will likely be sufficient to
retain discrete supercells through sunset. Large hail and strong
outflow winds will be the main threats with these storms. Isolated
tornadoes are still possible, but look unlikely given a stable
boundary layer with the warm front to the south, near Hwy 20 in
Nebraska.

After sunset, the low level jet will increase in strength ushering
in very moist air with 1.5 inch precipitable water values.
Thunderstorms will feed off this moisture and are expected to be
heavy rain producers throughout the overnight hours as they grow
upscale and spread over the tri-state area. Hail and damaging
winds will be possible overnight as the resultant squall line
moves eastward. Additional rounds of storms are likely after the
initial squall line as the parent low pressure continues to direct
shortwave impulses northeast; however, severe weather ingredients
decrease as the night progresses, reducing the threat of strong
storms.

.LONG TERM...(Saturday through Friday)
Issued at 405 PM CDT Fri May 17 2019

Showers will continue Saturday morning, with the surface low
centered over the tri-state area. The best moisture feed will have
moved to the east, so although there is a threat of rain all day,
heavy rain does not look likely. On Sunday a secondary shortwave
will move through, keeping skies cloudy, temperatures cool, and
chances for light rain all day.

The week ahead looks to feature cool, below-average temperatures and
multiple additional rounds of rain as a few well-defined troughs
move through the Plains. Monday night through Wednesday morning will
be the next round of widespread rain, then another system could move
through Thursday into Friday. Rain amounts are still very uncertain
with these events, as long range models differ on frontal placement.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 641 PM CDT Fri May 17 2019

Widespread rain/thunderstorms moving into south central SD to
start this period will progress east-northeast across mainly our
SD and MN counties through daybreak. Strongest storms may produce
large hail and strong wind gusts in excess of 40kts, with these
threats diminishing after 06Z. While isolated thunderstorms are
possible farther south toward KSUX, confidence not high enough to
include in the TAF at this time.

Aside from the rain/thunder risk, MVFR-IFR ceilings will prevail
through much of this TAF period, with VFR ceilings more likely
near the Missouri River and into northwest Iowa south of Highway
18.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JH
Hazardous weather outlook, May 17, 4:30 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
430 PM CDT Fri May 17 2019

SDZ050-057>060-063>065-068-069-182130-
Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-
430 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Strong thunderstorms are likely this evening, with hail to the size
of tennis balls, wind gusts to 75 mph, and heavy rainfall. Isolated
tornadoes are possible, but look unlikely given the position of the
warm front. The most likely timeframe for severe weather is 6 to 9
pm. Additional thunderstorms are possible throughout the overnight
hours, with heavy rain and lightning being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional heavy rainfall and with thunderstorms are possible next
week, with Monday into Wednesday morning and Thursday into Friday
looking like the most likely timeframes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

IAZ001-012-020-031-NEZ013-014-SDZ038>040-052>056-061-062-066-067-070-
071-182130-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln-
Clay-Union-
430 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Strong thunderstorms are likely late this evening, with hail to the
size of golf balls, wind gusts to 70 mph, and heavy rainfall.
Tornadoes look very unlikely given the position of the warm front.
The most likely timeframe for severe weather is 8 pm to midnight.
Additional thunderstorms are possible throughout the overnight hours,
with heavy rain and lightning being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional heavy rainfall and with thunderstorms are possible next
week, with Monday into Wednesday morning and Thursday into Friday
looking like the most likely timeframes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
182130-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
430 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Tonight.

Strong thunderstorms are likely overnight, with hail to the size of
half dollars, wind gusts to 60 mph, and heavy rainfall. The most
likely timeframe for severe weather is 11 pm to 2 am. Additional
thunderstorms are possible throughout the overnight hours, with heavy
rain and lightning being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional heavy rainfall and with thunderstorms are possible next
week, with Monday into Wednesday morning and Thursday into Friday
looking like the most likely timeframes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 17, 4:43 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     NON-TSTM WND GST 3 NNW SIOUX FALLS       43.58N 96.74W
05/17/2019  M58 MPH          MINNEHAHA          SD   ASOS

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:01 PM CDTFlash Flood WarningFSDBrookings94 min
May 18, 10:03 AM CDTRiver Flood WarningFSDBrookings21 days
May 18, 10:03 AM CDTRiver Flood WarningFSDDavison14 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.